Wisconsin, 2011

Hail in Wisconsin, July 18, 2011

July 18, 2011 · NWS GRB · 2 events in 1 county or zone

Scattered strong to severe thunderstorms formed along a weak cold front in a very unstable air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Scattered strong to severe thunderstorms formed along a weak cold front in a very unstable air mass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 18, 2:57 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 18, 2:57 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
357 PM CDT MON JUL 18 2011

.SHORT TERM...TONIGHT AND TUESDAY.
SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM THIS EVENING.
SCATTERED THUNDERSTORMS FORM ON WEAK BOUNDARY ACROSS NORTHERN
WISCONSIN. SURFACE BASE CAPES OF 4000 TO 5000 J/KG WITH LITTLE
CIN AND 0-6KM WIND SHEAR OF 40 TO 45 KNOTS WOULD SUGGEST GOOD
POTENTIAL FOR SEVERE WEATHER. AS OF 330 PM...THERE HAVE BEEN SOME
STRONGER STORMS BUT NO SIGNIFICANT WINDS REPORTS RECEIVED SO FAR.
WILL CONTINUE MENTION/DEPICTION OF SEVERE IN ZONES/GRIDS. THE
THUNDERSTORM ACTIVITY SHOULD END LATE THIS AFTERNOON ACROSS
THE NORTH AND BY 9 PM THIS EVENING ACROSS THE SOUTH.

ATTENTION THEN TURNS TO WEAK FEATURE MOVING ACROSS THE DAKOTAS.
THIS SYSTEM COULD BRING A CHANCE OF SHOWERS AND THUNDERSTORMS
TO THE SOUTHERN PORTION OF THE FORECAST AREA. AREAS OF FOG WILL
DEVELOP ACROSS MUCH OF THE AREA.

ON TUESDAY...THERE SHOULD BE A BRIEF BREAK IN THE HUMIDITY ACROSS
THE FAR NORTH. HIGHS WILL BE CLOSE TO 90...BUT DEW POINTS ARE
EXPECTED TO DROP BACK INTO THE MIDDLE AND HIGH 60S. HEAT INDICES
ACROSS THE NORTH SHOULD REMAIN IN THE 90S. ACROSS THE SOUTH...
NOT MUCH CHANCE OF LOSING THE HUMIDITY...THEREFORE HEAT INDICES
SHOULD BE AROUND 100.

WILL LET HEAT ADVISORY EXPIRE AT 7 PM THIS EVENING AND WILL
CONTINUE EXCESSIVE HEAT WARNING SINCE HEAT WILL BE BUILDING
AGAIN ON WEDNESDAY.

.LONG TERM...TUESDAY NIGHT THRU NEXT MONDAY. MAIN FORECAST
CONCERNS ARE THE HEAT WAVE AND TIMING POSSIBLE CONVECTION.

UPPER RIDGE WILL HANG TOUGH OVER THE CENTRAL US INTO
WEDNESDAY...THEN SLOWLY BREAKDOWN LATER THIS WEEK. THIS WILL KEEP
THE HOT AND HUMID WEATHER CONDITIONS ACROSS THE AREA THRU AT LEAST
SATURDAY. 850MB TEMPS HOVER BETWEEN 20C AND 24C THROUGH
SATURDAY...WITH HIGHER HEIGHTS ON WED AND THURS. IF 24C TEMPS ARE
REALIZED EITHER DAY...SOME SPOTS COULD MAKE A RUN AT 100 DEGREES
ACROSS CENTRAL WI. WILL NOT GO THAT HIGH THIS FORECAST...BUT STILL
STAY WITH ABOVE GUIDANCE VALUES IN THE LOWER TO MIDDLE 90S FOR
MOST LOCATIONS. AS THE UPPER RIDGE FLATTENS THIS WEEKEND...HEIGHTS
WILL FALL AND TEMPS WILL PEAK OUT IN THE UPPER 80S OR LOWER 90S.
TEMPS WILL ALSO BE INFLUENCED BY ANY MCS OR SCATTERED CONVECTION
DEVELOPS.

SPEAKING OF CONVECTION...WILL NOT MAKE ANY MAJOR CHANGES TO THE
POPS. STILL HARD TO TIME OUT EACH RIPPLE IN THE RING OF FIRE
PATTERN AROUND THE UPPER RIDGE. DECENT SHOT OF CONVECTION TUESDAY
NIGHT WITH SHORTWAVE PROGGED TO CROSS NORTHERN WI AND A FRONT
LIFTS BACK NORTH AS A WARM FRONT. OTHERWISE...CHANCE FOR STORMS
ACROSS THE NORTH ON WED AND WED NIGHT...THEN ACROSS THE ENTIRE
AREA THURSDAY NIGHT THRU SATURDAY NIGHT. &&

.AVIATION...SCATTERED THUNDERSTORMS SHOULD END ACROSS THE NORTH
LATE THIS AFTERNOON AND FOR LOCATIONS MAINLY SOUTH OF HIGHWAY
29 EARLY THIS EVENING. SOME OF THE STRONGER STORMS WILL PRODUCE
GUSTY WINDS TO OVER 30 KNOTS WITH MVFR/IFR CEILINGS AND
VISIBILITIES. THERE IS A CHANCE OF THUNDERSTORMS AGAIN OVERNIGHT
SOUTH OF A GREEN BAY TO WAUSAU LINE. AREAS OF FOG WITH MVFR/IFR
CONDITIONS EXPECTED AT MOST LOCATIONS. AIRPORTS OVER THE FAR NORTH
INCLUDING KEGV...KLNL...KRHI MAY SEE LIFR/VLIFR DUE TO LOW CLOUDS
AND DENSE FOG.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR WIZ020-030-
031-035>039-045-048-049.

HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR WIZ005-010>013-018-
019-021-073-074.

&&

ECKBERG/BERSCH
Hazardous weather outlook, Jul 18, 2:58 PM CST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
358 PM CDT MON JUL 18 2011

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-192100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
358 PM CDT MON JUL 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM THIS EVENING.
SOME STORMS WILL BE SEVERE WITH DAMAGING WINDS AND LOCALLY HEAVY.
HEAT INDICES WILL DROP BELOW 100 DEGREES EARLY THIS EVENING ACROSS
CENTRAL AND NORTHEAST WISCONSIN AWAY FROM THE BAY AND LAKE. THIS
HEAT CAN BE DANGEROUS FOR PEOPLE WHO EXERT THEMSELVES OUTDOORS...
AND POSSIBLY FOR THOSE IN RESIDENCES WITHOUT AIR CONDITIONING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

A HAZARDOUS COMBINATION OF HEAT AND HUMIDITY IS LIKELY FOR ALL OR
PART OF THE PERIOD FROM TUESDAY THROUGH FRIDAY. HIGH TEMPERATURES IN
THE 90S AND DEW POINTS IN THE 70S WILL PRODUCE AFTERNOON HEAT
INDICES OVER 100 DEGREES ON SOME OR ALL OF THESE DAYS.

THOSE RESPONSIBLE FOR CONSTRUCTION CREWS AND LARGE OUTDOOR EVENTS
SHOULD MAKE PLANS FOR PROVIDING SHADE...WATER AND PLACES FOR
PEOPLE TO COOL OFF. THOSE CARING FOR CHILDREN...THE ELDERLY...AND
DISABLED SHOULD ENSURE THEY ARE NOT ENDANGERED BY THE UPCOMING HOT
WEATHER.

THERE IS A CHANCE OF THUNDERSTORMS FROM TIME TO TIME TUESDAY THROUGH
SATURDAY. IT IS TOO EARLY TO DETERMINE WHEN AND WHERE SEVERE WEATHER
WOULD OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH MID EVENING.

LMZ521-522-541>543-192100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
358 PM CDT MON JUL 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

PATCHY DENSE FOG CAN BE EXPECTED OVER THE COASTAL WATERS OF LAKE
MICHIGAN AS A WARM AND HUMID AIR MOVES OVER THE COLDER WATERS. IN
ADDITION TO THE POSSIBLE FOG...SCATTERED THUNDERSTORMS COULD
PRODUCE STRONG WINDS EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

DENSE MARINE FOG WILL OCCUR FROM TIME TO TIME ACROSS THE COASTAL
WATERS OF LAKE MICHIGAN THROUGH MUCH OF THE WEEK. VERY WARM AND
HUMID AIR WILL REMAIN OVER THE COOLER WATERS OF LAKE MICHIGAN. THE
FOG IS USUALLY MOST DENSE WHERE THE WATER IS COLDEST AND WHEN
WINDS ARE LIGHT.

THERE IS A CHANCE OF THUNDERSTORMS FROM TIME TO TIME TUESDAY THROUGH
SATURDAY. IT IS TOO EARLY TO DETERMINE WHEN AND WHERE SEVERE
WEATHER WOULD OCCUR.

ECKBERG/BERSCH

In the hours before

Special weather statement, Jul 18, 2:35 PM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
335 PM CDT MON JUL 18 2011

WIZ005-010>012-182130-
FLORENCE-FOREST-ONEIDA-VILAS-
335 PM CDT MON JUL 18 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHWESTERN FOREST COUNTY...MOVING
SOUTHEAST AT 25 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS 40 TO 45 MPH...AND BRIEF HEAVY
DOWNPOURS ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  LONG LAKE BY 410 PM CDT...
  NEWALD BY 420 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

KIECKBUSCH
Special weather statement, Jul 18, 2:37 PM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
337 PM CDT MON JUL 18 2011

WIZ011-013-019-021-073-074-182130-
FOREST-LANGLADE-NORTHERN MARINETTE COUNTY-NORTHERN OCONTO
COUNTY-SOUTHERN MARINETTE COUNTY-SOUTHERN OCONTO COUNTY-
337 PM CDT MON JUL 18 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME SOUTHEASTERN FOREST COUNTY...MOVING
SOUTHEAST AT 25 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS 40 TO 45 MPH...AND BRIEF HEAVY
DOWNPOURS ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  LAKEWOOD BY 345 PM CDT...
  HIGH FALLS RESERVOIR BY 410 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

KIECKBUSCH
Special weather statement, Jul 18, 2:59 PM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
359 PM CDT MON JUL 18 2011

WIZ020-021-073-074-182200-
MENOMINEE-NORTHERN OCONTO COUNTY-SOUTHERN MARINETTE COUNTY-SOUTHERN
OCONTO COUNTY-
359 PM CDT MON JUL 18 2011

...STRONG THUNDERSTORM IN NORTHERN OCONTO COUNTY...

AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF MOUNTAIN...MOVING
SOUTHEAST AT 25 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  GILLETT BY 450 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

KIECKBUSCH
Special weather statement, Jul 18, 3:17 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
417 PM CDT MON JUL 18 2011

WIZ030-031-035>037-182245-
MARATHON-PORTAGE-SHAWANO-WAUPACA-WOOD-
417 PM CDT MON JUL 18 2011

...THUNDERSTORMS MOVING OVER CENTRAL WISCONSIN...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 12 MILES WEST OF WAUSAU TO BIRNAMWOOD TO
5 MILES NORTH OF SHAWANO...MOVING SOUTHEAST AT 30 MPH.

WINDS GUSTS TO 40 TO 45 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...AND BRIEF DOWNPOURS...ARE POSSIBLE WITH A FEW OF THESE
STORMS.

* THUNDERSTORMS WILL BE NEAR...
  RIB MOUNTAIN BY 420 PM CDT...
  WESTON BY 425 PM CDT...
  WITTENBERG BY 440 PM CDT...
  SPENCER AND MOSINEE BY 445 PM CDT...
  BEVENT BY 450 PM CDT...
  MARSHFIELD BY 505 PM CDT...
  CLINTONVILLE BY 515 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM CDT.

TDH
Special weather statement, Jul 18, 4:03 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
503 PM CDT MON JUL 18 2011

WIZ018-019-030-031-182300-
LANGLADE-LINCOLN-MARATHON-SHAWANO-
503 PM CDT MON JUL 18 2011

...STRONG THUNDERSTORM OVER SOUTHEAST LINCOLN COUNTY...

AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES EAST OF MERRILL...MOVING SOUTHEAST
AT 25 MPH.

GUSTY WINDS TO 50 MPH...TORRENTIAL RAINFALL ARE POSSIBLE WITH
THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  WITTENBERG BY 600 PM CDT...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM.

TDH
Special weather statement, Jul 18, 4:14 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
514 PM CDT MON JUL 18 2011

WIZ031-037>039-182315-
BROWN-OUTAGAMIE-SHAWANO-WAUPACA-
514 PM CDT MON JUL 18 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CLINTONVILLE...MOVING SOUTHEAST AT
40 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  BLACK CREEK BY 530 PM CDT...
  KAUKAUNA BY 555 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

KIECKBUSCH

The radar

The Green Bay radar (KGRB), 59 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Waupaca

When
July 18, 4:59 PM CST
Where
Waupaca County, 3.62 mi NE of Partridge Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.330, -88.820

A trained spotter measured three-quarter inch hail.

Hail, Waupaca

When
July 18, 5:15 PM CST
Where
Waupaca County, 2.3 mi NNW of North Readfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.310, -88.790

A trained spotter estimated hail 1.00 inch in diameter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324968, 324970.